Medical Specialties

Hypoglycemia in Children with Diabetes, Symptoms of Hypoglycemia in Children

About Hypoglycemia in Children with Diabetes

Hypoglycemia in children happens when a child's blood glucose level drops too low, which may cause a child to pass out or have a seizure if not counteracted by sugar.

Causes of Hypoglycemia

Hypoglycemia can come on fast. Causes of hypoglycemia in children include:

  • Delaying a meal
  • Exercising more than usual
  • Missing a meal
  • Taking too much diabetes medicine

Symptoms of Hypoglycemia

Symptoms of hypoglycemia in children include:

  • Confusion
  • Feeling tired
  • Headache
  • Hunger
  • Irritability
  • Shakiness
  • Sweating
  • Weakness

Diabetic children younger than six or seven years of age often may lack the cognitive capacity to recognize hypoglycemic symptoms.

Treatment of Hypoglycemia

Treatment of hypoglycemia in children should be treated right away with sugar in the form of juice, glucose tablets, honey, or non-diet soda.

Diabetic children should always carry food and/or juice for emergencies, as well as a glucagon kit.

Hypoglycemic children should also wear a medical identification bracelet or necklace.

What is Glucagon?

Glucagon is given as an injection with a syringe and quickly raises blood glucose.


What is Hyperglycemia?

Hyperglycemia in children, or high blood glucose, is an indication that a child doesn't have enough insulin in his or her body.

Over time, hyperglycemia in children can cause damage to the eyes, kidneys, nerves, blood vessels, gums and teeth.

Causes of Hyperglycemia

Hyperglycemia can happen if a diabetic child:

  • Misses taking diabetes medicine
  • Doesn't counteract food with enough insulin

Infection, illness, or stress can also make blood glucose levels too high.

Treatment for Hyperglycemia

Because illness can cause unusually high blood glucose levels, sick-day management rules must be established for children with type 1 diabetes.

Learn More About Managing Children's Diabetes

Contact Phoenix Children's Hospital to learn more about causes, symptoms and treatments of hypoglycemia in children with diabetes. 

(602) 933-0935

Share this page: 

|